According to a recent article published by CBC News, individuals who use fentanyl on the streets of London have reported it becoming more potent and cheaper than ever, thereby increasing the risk of opioid overdose and death.
“I really believe it’s getting stronger,” said Dave, an anonymous London fentanyl user in his interview with CBC News.
In addition, Dave added that he believes that dealers are now cutting opioids with more additives to give users a stronger effect, with substances including sedatives such as benzodiazepines and muscle relaxants such as xylazine being increasingly detected in opioid samples, both of which increase the risk of overdose and death.
In her interview with CBC News, Dr. Andrea Sereda, a physician with Intercommunity Health and a poverty activist, said the city needs to do more regular testing of street drugs to reduce the risk of more overdoses.
“Their tolerance has wildly increased,” she said. “Before you might see an individual using maybe three times a day outside, now with that increase in tolerance they may be using every two or three hours.”
However, to date, there have been no statistics released regarding London’s overdose numbers, since no single agency has been counting overdose deaths in the city. However, according to the numbers released by the Middlesex-London Health Unit, the rate at which naloxone, the life-saving drug is being given out, has spiked from 2,374 given out in 2018, to 9,965 in 2022. Furthermore, pharmacies in the London area have also been distributing Narcan kits by the hundreds of thousands since 2019, with 339,110 kits given out last year at up to 181 locations in Middlesex County.
New research released by the Ontario Drug Policy Research Network at Unity Health Toronto Opioid has shown that opioid-related death rates have tripled for Ontario teens and young adults since 2014. Specifically, it has shown that opioid deaths among young people aged 15 to 24 surged during the first year of the pandemic to 169 deaths, an increase from 115 the year before.